Illinois, 2021Tornado in Illinois, March 23, 2021
March 23, 2021 · NWS ILX · 1 event in 1 county or zone
A deep area of low pressure over northeast Kansas and an associated occluded frontal boundary arcing into west-central Illinois triggered showers and thunderstorms during the evening of March 23rd. One of the cells produced a weak tornado northwest of Mason City in Mason County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep area of low pressure over northeast Kansas and an associated occluded frontal boundary arcing into west-central Illinois triggered showers and thunderstorms during the evening of March 23rd. One of the cells produced a weak tornado northwest of Mason City in Mason County. The tornado was on the ground for about 6 minutes and snapped 3 power poles along its path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 23, 6:06 PM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Mar 23, 6:06 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
706 PM CDT Tue Mar 23 2021
.SYNOPSIS...
Issued at 314 PM CDT Tue Mar 23 2021
A cold front will move through the area this evening, bringing
rain and thunderstorms, a few of which may be strong. Lows
tonight will be in the upper 40s to mid 50s. Wednesday will be
dry, with high temperatures ranging from the mid 50s to upper 60s,
and wind gusts approaching 35 miles per hour. Additional rain is
possible on Thursday.
&&
.UPDATE...
Issued at 656 PM CDT Tue Mar 23 2021
Line of low topped convection is moving across the Mississippi
River this hour and will move across central Illinois through the
mid to late evening hours. 00Z KILX raob shows just under 300
J/kg MLCAPE with effective shear near 30 kt and effective SRH over
200 m2/s2. Near term guidance does suggest instability will be
very slow to wane so expect the thunderstorm threat associated
with the approaching line to continue well into the forecast area
this evening with a low but non-zero severe threat, including a
tornado threat given the favorable shear and veering wind profile.
&&
.SHORT TERM...(This evening through Wednesday)
ISSUED AT 314 PM CDT Tue Mar 23 2021
An expansive low pressure system lifting northeast across Kansas
is bringing weather impacts to the central third of the CONUS
today. This afternoon, a band of light rain continues to lift
north across central IL, with most of the activity north of I-74
as of 3pm.
Instability remains the limiting factor for severe weather this
evening. Partial clearing has occurred in the warm sector across
Missouri, and afternoon RAP analysis suggests a few hundred J/kg
of SBCAPE has materialized there. No clearing has occurred across
west central IL as of 3pm, but the corridor of instability that
developed across Missouri this afternoon should pivot into the
area later this evening. High-res guidance continues to suggest
the cold front won't move into the ILX CWA until around 00z, by
which time the surface- based instability will begin to diminish.
Forecast wind profiles remain supportive of a conditional threat
for severe weather, with 0- 1 km storm-relative helicity in excess
of 300 m2/s2 and effective bulk shear of 30-40 knots. Given the
diminishing, but likely non- zero, instability, it appears a brief
window for strong to severe thunderstorms will exist as the front
moves in this evening. The threat will quickly diminish as the
instability wanes after sundown. By 06z Wednesday, any precip
associated with the front should be east of the I-55 corridor, and
by 09z precip should be out of the area.
As the low lifts north towards the Great Lakes on Wednesday, a
baroclinic zone will remain situated across IL. North of I-72, skies
will be partly to mostly cloudy with highs in the mid 50s to low
60s, while south of I-72 mostly sunny skies will warm temps into the
upper 60s. It will once again be breezy during the day on Wednesday,
with gusts to 30 knots possible.
.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 314 PM CDT Tue Mar 23 2021
An active pattern will continue into next week as multiple waves
of energy move through both the northern and southern branches of
the jet stream. There is still substantial model disagreement
regarding the evolution of a shortwave that is set to move through
the Ohio Valley on Thursday. The GFS is still more progressive
than the ECMWF, but has trended west and with a deeper surface low
(closer to the ECMWF evolution). While the finer details are
still uncertain, strong synoptically-driven wind gusts, heavy
rain, and some thunderstorms are possible Thursday into Thursday
night. Rainfall totals of 1 to 1.5 inches are possible on
Thursday. As this shortwave exits, much of Friday should be dry
before yet another system brings rain chances on Saturday. High
temps will slowly trend cooler after Wednesday, ranging from the
mid 50s to mid 60s on Thursday, then the upper 50s on Friday.
Southerly flow returns on Saturday, warming highs back into the
mid to upper 60s. Given the continued model disagreement and
inconsistencies regarding the Thursday system, did not make many
changes to the blended guidance.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 606 PM CDT Tue Mar 23 2021
Scattered showers will continue to lift north across central
Illinois this evening contributing to primarily MVFR conditions
and patchy IFR. A better organized line of showers and perhaps an
isolated storm or two will move across the region later this
evening marking the back edge of precip chances. Ceilings should
improve back to VFR behind the line for several hours before MVFR
returns Wednesday. Breezy SE winds will veer to the SSW behind the
line of showers and become gusty again during the day Wednesday.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...Deubelbeiss
SYNOPSIS...Erwin/Shimon
SHORT TERM...Erwin/Shimon
LONG TERM...Erwin/Shimon
AVIATION...Deubelbeiss
Hazardous weather outlook, Mar 23, 2:27 PM CST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lincoln IL
327 PM CDT Tue Mar 23 2021
ILZ036-040-041-047>051-242030-
Cass-Fulton-Mason-Menard-Morgan-Sangamon-Schuyler-Scott-
327 PM CDT Tue Mar 23 2021
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms will develop this evening. A few of the
storms could be strong or severe, with up to quarter size hail and
60 mph winds. A brief low-end tornado cannot be ruled out.
Southeast winds will continue to gust up to 35 mph tonight.
Minor river flooding continues along the Illinois River from
Havana to Beardstown.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Minor flooding on portions of the Illinois River will continue
through the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, with the most likely time frame
between 6 pm and 11 pm. Please relay any information about
observed severe weather to the National Weather Service while
following all local, state and CDC guidelines.
ILZ027>031-037-038-042-043-242030-
De Witt-Knox-Logan-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
327 PM CDT Tue Mar 23 2021
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms will develop this evening. A few of the
storms could produce sub-severe wind and hail.
Southeast winds will continue to gust up to 35 mph tonight.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Isolated thunderstorms will be possible on Thursday, as a storm
system passes through the area. At this time, severe weather is
not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ044>046-052>057-061-242030-
Champaign-Christian-Coles-Douglas-Edgar-Macon-Moultrie-Piatt-
Shelby-Vermilion-
327 PM CDT Tue Mar 23 2021
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...TONIGHT...
Southeast winds will continue to gust up to 35 mph tonight.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Southwest winds on Wednesday will gust up to 35 mph.
Isolated thunderstorms will be possible on Thursday, as a storm
system passes through the area. At this time, severe weather is
not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ062-063-066>068-071>073-242030-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
327 PM CDT Tue Mar 23 2021
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms will develop this evening. A few of the
storms could produce sub-severe wind and hail.
Minor flooding will continue on portions of the Little Wabash,
Embarras, and Wabash Rivers.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Southwest winds on Wednesday will gust up to 35 mph.
Isolated thunderstorms will be possible on Thursday, as a storm
system passes through the area. Damaging thunderstorm wind gusts
will be possible with some of these storms.
Flooding on area rivers is expected to subside late this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
MJA
Tornado, Mason
- When
- March 23, 9:28 PM CST to 9:34 PM CST
- Where
- Mason County, 3.32 mi NW of Mason City to 4.34 mi N of Mason City
- Rating
- EF0
- Path length
- 2.1 mi
- Path width
- 30 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.237, -89.739
A tornado touched down at 10:28 PM CDT 3 miles northwest of Mason City. The tornado tracked northeastward, snapping 3 power poles along County Road 1250 North near the intersection with County Road 3300 East before dissipating at 10:34 PM CDT near the intersection of County Road 1400 North and County Road 3400 East.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in New Mexico, March 23 to 24, 202111 injured · $750,000 · 59 kt wind · 18 events
- Hail and Damaging Winds in Mississippi, March 23 to 24, 20211 death · 1 in hail · 5 events
- Tornado and Flash Flood in Louisiana, March 23, 2021$35,000 · EF1 · 2 events
- Flash Flooding and Hail in Louisiana, March 23 to 24, 20211 in hail · 22 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 23 to 24, 202111 events
- Drought in Texas, March 23 to 31, 20219 events
- Heavy Snow in Colorado, March 23 to 24, 20219 events
- Drought in North Dakota, March 23 to 31, 20215 events
- High Wind in California, March 23 to 25, 202163 kt wind · 4 events
- Heavy Snow in Arizona, March 23 to 24, 20213 events
- Winter Weather in Colorado, March 23 to 24, 20212 events
- Blizzard in Alaska, March 23 to 28, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950586.